Too Much Lithium Can Be Toxic

For the last few days I’ve had extreme trembling and jerking of my arms and hands, including blurred vision and more confusion than usual.  I’ve discovered that too much Lithium can be toxic.

I was taking 300 mg of Lithium twice a day for about 3 month’s, before I was taking one a day.  My doctor decided to check my Lithium level and found it below the required level.  She felt I had room to go up on my dose to 3 times a day, which is 900 mg.  However, sometimes 600 mg would be the correct dose for some individuals.  I’ve been taking the increased dose now since a week before Christmas.

I researched and found too much Lithium is toxic and can cause the following symptoms –

1. Persistent diarrhea.

2. Vomiting or severe nausea.

3. Coarse trembling of hands or legs.

4. Frequent muscle twitching such as pronounced jerking of arms or legs.

5. Blurred vision.

I’ve experiencing number’s 3-5.  The jerking is really disturbing especially when I’m trying to crotchet!

We all hope for the day when we find the right treatment for our Bipolar.  Before the increased dose of Lithium I felt I had found the right treatment of 600 mg of Lithium and Zoloft, along with Trazodone.  I’ve felt really good compare to how I was over a year ago.  My son has noticed the difference, as well as my doctor, which is very important.  I’m going to take back one pill  away from 900 mg to 600 mg, and see if the symptoms go  away.

I will continue use of Lithium, because it has help how often manic episodes occur and decreased the symptoms of manic episodes such as exaggerated feelings of well-being, feelings that others wish to harm you, irritability, anxiousness, rapid speech, confusion, and aggressive behaviors.  These symptoms were ruining my life.

Conclusion: I’ll call  my doctor and let her know about the symptoms.  You should always let your doctor know what you’re doing.  I have a lot of respect for my doctor since she has gotten me to where I am today.  Increasing to three Lithium a day was a test so instead of continuing taking the three I’m going back off to my normal dose.  Lithium is a heavy-duty medication and shouldn’t be dealt with easy – it can be toxic and dangerous especially taken with alcohol.

Advertisements

2 thoughts on “Too Much Lithium Can Be Toxic

  1. I had to stop lithium altogether. It did the same to me and seemed to increase my major depressive episodes. Now I am on Lamictal and I love it.
    Glad you called your Doc.

    • Lady Hawk says:

      Just goes to show you different medications for different folks. I took Lamictal and I had some side effects as well. Our hormones change as we age so we sometimes have to change medications. I didn’t take my 3rd Lithium and sticking to just two a day, and my shakes are gone. Doctor approved. Thank you for your comments – your always welcome.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s